Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

July 23, 2021

NWS Flagstaff, AZ issued this special weather statement at Jul 23, 2021, 1:17 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 1:17 PM MST (20:17 UTC)
Expired
Jul 23, 2021, 2:00 PM MST
In force
43 min
Issued by
NWS Flagstaff, AZ

The radar

The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS85 KFGZ 232017
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
117 PM MST Fri Jul 23 2021
 
AZZ004-005-009-232100-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
117 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE 
AND LAKE POWELL UNTIL 200 PM MST/300 PM MDT/...

At 116 PM MST/216 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Wahweap to
19 miles west of Big Water. Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon
Near Sr 98, Antelope Creek Basin, Wahweap, Lake Powell, Antelope
Canyon and Waterholes Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11121 3665 11094 3668 11199 3700 11210
TIME...MOT...LOC 2016Z 335DEG 21KT 3702 11133 3704 11202 

$$
JJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 23, 8:42 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 8:42 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
842 AM MST Fri Jul 23 2021

.SYNOPSIS...Continuous rounds of scattered to numerous showers and
thunderstorms can be expected today and throughout this weekend.
There is a persistent threat of flash flooding through this
weekend with severe thunderstorms possible this afternoon.

&&

.UPDATE...An area of showers and thunderstorms, mainly south and
east of Flagstaff, left over from overnight activity is continuing
to push southward this morning. Areas of embedded heavy rainfall
will be possible with this activity. More widespread activity
develops this afternoon and into the overnight, with a significant
threat for flash flooding. Previous forecast handles this well,
with only minor updates to PoP grids this morning for current
radar trends.

&&

.PREV DISCUSSION /149 AM MST/...The story of the next two days
will be periods of widespread showers and thunderstorms producing
heavy rainfall. There is a significant threat of flash flooding
from today through Saturday, and possibly Sunday. A Flash Flood
Watch remains in effect until late Saturday evening for that
prolonged threat of flash flooding. Severe thunderstorms are also
possible later this afternoon into the overnight hours.

Embedded convection in a widespread stratiform deck is spreading
southward as enhanced dynamics from a weak disturbance has
supported overnight convection, especially in east-central and
northeastern Arizona. Rainfall rates of 2-3"/hr overnight will
taper off before sunrise. The result of this heavy rain has been
flooding of poor drainages and flash flooding in normally dry
washes. Another weak disturbance will initiate a second round of
widespread showers and thunderstorms from mid-afternoon into this
evening. Upper air forecast soundings show a persistently
saturated profile. Wind shear associated with an approaching
inverted trough could produce severe thunderstorms, inter-mixed
with the heavy rainfall leading to more flash flooding. That
inverted trough is progged to then support another large complex
of showers and embedded convection from Friday evening into
Saturday morning. The main message is to expect flash flooding in
normally dry washes and flooding in poor drainage areas to end out
this week. Hail and wind damage from severe thunderstorms is also
possible later today.

Significant flash flooding is again possible into Saturday as an
already saturated ground is favored to produce enhanced runoff.
The synoptic setup on Sunday is trending wetter, but confidence in
the placement of the back edge of the inverted trough is keeping
confidence lower as to the location of the heaviest rainfall.

Scattered thunderstorm coverage remains in the forecast for next
week, but a bit less than what is expected over the next few days,
as moisture remains over northern Arizona.

&&

.AVIATION...For the 18Z package...Scattered to numerous showers
and thunderstorms can be expected over the next 24 hrs. MVFR
ceilings and MVFR/IFR visibilities are possible in the heaviest
rainfall. Expect gusty winds near thunderstorms, but otherwise
light winds. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There is a significant flash flood potential through
Saturday night. Scattered to numerous showers and thunderstorms
are expected through Sunday with storms continuing each night.
Widespread wetting rains are likely with embedded areas of heavy
rain. Storm coverage will begin to decrease starting Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening FOR AZZ006>008-
011>018-037-038-040.

&&

PUBLIC...Humphreys/NL
AVIATION...Humphreys
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 23, 11:16 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      1 SSW PAYSON            34.23N 111.34W
07/23/2021                   GILA               AZ   PUBLIC

            FLOWING WATER ACROSS ROAD DUE TO OVERFLOWING
            DRAINAGE.

&&

MD
Local storm report, Jul 23, 11:19 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1119 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      STAR VALLEY             34.25N 111.25W
07/23/2021                   GILA               AZ   PUBLIC

            FLOODED ROADWAY DUE TO OVERFLOWING DRAINAGE.

&&

MD
Special weather statement, Jul 23, 11:38 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1238 PM MDT Fri Jul 23 2021

AZZ012-040-231915-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
1238 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR TUBA CITY
UNTIL 115 PM MDT/1215 PM MST/...

At 1237 PM MDT/1137 AM MST/, Doppler radar was tracking a strong
thunderstorm over Moenave, or near Tuba City, moving south at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tuba City and Moenave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 11145 3615 11124 3589 11118 3588 11145
TIME...MOT...LOC 1837Z 354DEG 17KT 3616 11135

JJ
Special weather statement, Jul 23, 12:14 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST Fri Jul 23 2021

AZZ007-012-015-232000-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Coconino Plateau-
1214 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY ALONG
HIGHWAY 89 NORTH OF FLAGSTAFF UNTIL 100 PM MST...

At 1212 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wupatki National Monument, or 28 miles north of
Flagstaff, moving south at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loop road west of Wupatki National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 11164 3567 11142 3546 11136 3544 11163
TIME...MOT...LOC 1912Z 353DEG 7KT 3559 11153

JJ
Local storm report, Jul 23, 12:38 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1238 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY RAIN       1 E FOREST LAKES        34.34N 110.79W
07/23/2021  E2.50 INCH       COCONINO           AZ   PUBLIC

            TWO AND A HALF INCHES OF RAIN SINCE
            MIDNIGHT.

&&

MAS
Special weather statement, Jul 23, 1:17 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
117 PM MST Fri Jul 23 2021

AZZ004-005-009-232100-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
117 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE
AND LAKE POWELL UNTIL 200 PM MST/300 PM MDT/...

At 116 PM MST/216 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Wahweap to
19 miles west of Big Water. Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon
Near Sr 98, Antelope Creek Basin, Wahweap, Lake Powell, Antelope
Canyon and Waterholes Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11121 3665 11094 3668 11199 3700 11210
TIME...MOT...LOC 2016Z 335DEG 21KT 3702 11133 3704 11202

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:01 PM MSTAreal Flood WarningFGZNavajo5 min
Jul 22, 7:06 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 22, 8:08 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 22, 10:06 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Gila, Navajo4 hr
Jul 23, 12:57 AM MSTFlash Flood Warning Considerable damage threatFGZGila4 hr
Jul 23, 1:50 AM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai3 hr
Jul 23, 4:07 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai4 hr
Jul 23, 11:21 AM MSTAreal Flood WarningFGZGila6 hr
Jul 23, 11:38 AM MSTSpecial Weather StatementFGZCoconino37 min
Jul 23, 12:07 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai4 hr
Jul 23, 12:14 PM MSTSpecial Weather StatementFGZCoconino46 min
Jul 23, 12:19 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 23, 12:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino114 min
Jul 23, 1:31 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 23, 2:12 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 23, 2:24 PM MSTSpecial Weather StatementFGZYavapai36 min
Jul 23, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino7 hr
Jul 23, 3:26 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Jul 23, 3:43 PM MSTSpecial Weather StatementFGZNavajo47 min
Jul 23, 4:01 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 23, 4:28 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.